Arkansas, 2018

Hail and Damaging Wind in Arkansas, July 11, 2018

July 11, 2018 · NWS SHV · 2 events in 2 counties and zones

A weak shear axis in place across the Ark-La-Tex beneath an upper level ridge of high pressure over the Central Plains, and its interaction with diurnal heating and resultant instability, contributed to the development of scattered showers and thunderstorms during the afternoon of July 11th. Some of these storms briefly became strong or severe over Sevier and Howard Counties in Southwest…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak shear axis in place across the Ark-La-Tex beneath an upper level ridge of high pressure over the Central Plains, and its interaction with diurnal heating and resultant instability, contributed to the development of scattered showers and thunderstorms during the afternoon of July 11th. Some of these storms briefly became strong or severe over Sevier and Howard Counties in Southwest Arkansas as they intensified near outflow boundary interactions, producing damaging winds which downed trees in DeQueen and small hail in the city of Dierks. These storms diminished during the evening with the loss of heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 11, 3:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 11, 3:05 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
405 PM CDT Wed Jul 11 2018

.SHORT TERM.../Tonight through Thursday Night/

The combination of upper level disturbances and a weak shear axis
has resulted in a more active day of convection across much of
the region compared to the past few days. Outflow boundaries
generated from earlier convection today have led to additional
showers and thunderstorms developing with the process repeating
itself all afternoon. Expect this trend to gradually decrease with
the loss of heating, but weak upper level impulses may continue
to help trigger isolated convection tonight into early Thursday
morning so have not completely ruled out POPs through overnight
period. Low temperatures will fall back toward the mid 70s for
Thursday morning as cloud cover should linger through much of
tonight.

A similar scenerio will take shape on Thursday with the center of
the upper level ridge axis still poised to our north. Disturbances
tracking along and underneath the ridge will keep a decent chance
of showers and thunderstorms going into Thursday afternoon through
the early evening. Temperatures are also expected to run similarly
to today with upper 80s to lower 90s before we begin to heat up
heading into this weekend with the upper level ridge axis inching
closer to the region.

/19/

.LONG TERM.../Friday through Tuesday Night/

Upper-level ridge of high pressure to become better established
across the region on Friday and remain dominant through the weekend
into the early part of the workweek. High temperatures are forecast
to steadily climb from the lower 90s on Friday to the mid to upper
90s by Tuesday.

Diurnally driven scattered showers and thunderstorms expected
areawide through the early part of the weekend. A weak upper-level
trough across the mid-Mississippi Valley on the northeastern
periphery of the ridge to allow for scattered to numerous showers
and thunderstorms mainly across south-central Arkansas and northeast
Louisiana from Sunday through Tuesday afternoons.

/05/

&&

.PREV DISCUSSION... /issued 110 PM CDT Wed Jul 11 2018/

AVIATION...

For the 11/18Z TAF period, expanding cu field this afternoon with
VFR conditions will prevail as convection increases during peak
heating hours. Scattered to numerous shwrs and tstms will warrant
TEMPO -TSRA conditions areawide at all terminals through the early
evening hours. The loss of heating will allow for convection to
gradually diminish after sunset with lingering convective debris
clouds in the mid and upper levels. VFR conditions should prevail
overnight through Thursday morning aside from some possible patchy
fog in a few areas where heavier rainfall occurs. Otherwise, light
and variable winds will maintain this afternoon before going near
calm overnight. A general southward wind component is expected on
Thursday, but speeds will only average around 5 kts or less. The
chance of any additional convection will be closely monitored as
an upper level disturbance will linger across the region and may
contribute to some isolated overnight/early morning shwrs/tstms.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  92  76  95 /  30  50  20  30
MLU  75  93  75  94 /  30  50  20  30
DEQ  73  93  73  93 /  20  40  20  30
TXK  74  90  75  93 /  30  40  20  30
ELD  74  92  74  94 /  30  40  20  30
TYR  75  89  75  92 /  20  50  20  30
GGG  74  91  75  93 /  30  50  20  30
LFK  75  89  74  93 /  30  60  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/05
Hazardous weather outlook, Jul 11, 5:35 AM CST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
635 AM CDT Wed Jul 11 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121145-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
635 AM CDT Wed Jul 11 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Expect another round of scattered showers and thunderstorms during
this afternoon. Some of these thunderstorms will have the
potential of becoming strong to possibly severe, with damaging
wind gusts and locally moderate to heavy rainfall being the
primary concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Expect rain chances to continue throughout the remainder of this work
week, as a series of disturbances progress from east to west across
the Gulf Coast region and aid in the development of scattered
showers and thunderstorms. Isolated strong to possibly severe storms
remain possible, with damaging thunderstorm wind gusts and locally
moderate to heavy rainfall still the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be required through Wednesday
morning.

20

In the hours before

Special weather statement, Jul 11, 4:08 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Shreveport LA
508 PM CDT WED JUL 11 2018

TXZ136-149-112300-
Smith TX-Cherokee TX-
508 PM CDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SMITH AND
NORTHWESTERN CHEROKEE COUNTIES UNTIL 600 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Selman, or 9 miles northwest of Jacksonville, moving southwest
at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jacksonville, Bullard, Mount Selman, Reese, Cuney and Teaselville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3220 9535 3209 9524 3190 9533 3200 9545
      3201 9543 3204 9544 3205 9542 3205 9543
      3207 9544 3208 9542 3212 9546 3213 9546
TIME...MOT...LOC 2208Z 044DEG 6KT 3209 9534

13
Local storm report, Jul 11, 4:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 PM CDT WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     6 WSW GILMER            32.71N 95.05W
07/11/2018                   UPSHUR             TX   LAW ENFORCEMENT

            TREES DOWN NEAR FM 1795 WEST OF GILMER.

&&

13
Special weather statement, Jul 11, 5:00 PM CST, 1 hour before
Special Weather Statement
National Weather Service Shreveport LA
600 PM CDT WED JUL 11 2018

TXZ152-112345-
Nacogdoches TX-
600 PM CDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NACOGDOCHES COUNTY UNTIL
645 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nacogdoches, moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Nacogdoches and Appleby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3171 9458 3153 9455 3149 9480 3170 9488
TIME...MOT...LOC 2300Z 082DEG 12KT 3162 9466

13
Local storm report, Jul 11, 5:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
604 PM CDT WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             1 NE NACOGDOCHES        31.62N 94.64W
07/11/2018  E0.75 INCH       NACOGDOCHES        TX   PUBLIC

            PENNY SIZE HAIL REPORTED BY THE PUBLIC IN
            NACOGDOCHES.

&&

13
Special weather statement, Jul 11, 5:16 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
616 PM CDT WED JUL 11 2018

LAZ020-022-112345-
La Salle LA-Grant LA-
616 PM CDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND SOUTHERN
LA SALLE PARISHES UNTIL 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Holloway, or 16 miles northeast of Pineville, moving
west at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pollock, Nebo, Fishville, Rogers and Catahoula Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3138 9212 3139 9212 3141 9215 3142 9216
      3145 9216 3146 9217 3147 9216 3148 9218
      3147 9219 3148 9221 3144 9240 3161 9245
      3162 9203 3141 9200 3138 9201
TIME...MOT...LOC 2316Z 078DEG 5KT 3152 9223

13
Special weather statement, Jul 11, 5:29 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
629 PM CDT WED JUL 11 2018

ARZ050-051-120000-
Howard AR-Sevier AR-
629 PM CDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEVIER AND CENTRAL
HOWARD COUNTIES UNTIL 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dierks, moving north at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dierks, Lebanon and Provo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3404 9391 3403 9412 3420 9414 3420 9393
TIME...MOT...LOC 2328Z 176DEG 8KT 3411 9403

13

The radar

The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
July 11, 6:00 PM CST
Where
Howard County, 0.18 mi E of Dierks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.120, -94.017

Penny size hail fell in Dierks.

Thunderstorm Wind, Sevier

When
July 11, 6:33 PM CST
Where
Sevier County, 1.77 mi NW of De Queen
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.051, -94.347

Several trees were downed on North 9th Street in DeQueen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757661, 757662.